Metabolic abnormalities such as; glucose intolerance, Insulin resistance, abdominal adiposity high BP, and low HDL cholesterol and raised triglycerides tend to cluster, and it is the presence of these clustered abnormalities which are referred to as Metabolic Syndrome (MS). There is no universally accepted definition for MS but the 3 most often used are those as set out by the World Health Organisation (WHO), International Diabetes Federation (IDF) and National Cholesterol Education Program Adult Treatment Panel 3 (NCEPATPIII) [55–57]. Probably the most relevant to be used within an African setting due to its clinical accessibility is that of the IDF which requires for the diagnosis of MS central obesity, plus two of the following four additional factors: raised triglycerides, reduced high density lipoprotein cholesterol, raised blood pressure, or raised fasting plasma glucose.
Anti Retroviral Treatment
Anti-retroviral treatment (ART) is the main management regimen for HIV/AIDS, it consists of a number of drugs that suppress viral replication and decrease viral load. HAART (highly active antiretroviral therapy) is the gold standard for treatment where three or more drugs are combined in order to prevent the development of drug resistance. There are currently five classes of ART drug categorised on the basis by which they suppress HIV infection; Protease inhibitors (PIs), Nucleoside or nucleotide reverse transcriptase inhibitors (NRTI), Non nucleoside reverse transcriptase inhibitors (NNRTI), fusion inhibitors and integrase inhibitors. Widespread use of ART in high-income countries has profoundly changed the outlook for HIV+ individuals, reducing both morbidity and mortality. Once someone starts ART they will remain upon it for life.
HIV and ART causing Metabolic Syndrome
The range of potential adverse consequences of ART is wide and includes gastro-intestinal disturbance, hepatotoxicity, pancreatitis, peripheral neuropathy, mitochondrial toxicity and anaemia. Risk associations between HIV, its treatment, and various features of MS have been reported. It is during the treatment of HIV with ART that metabolic syndrome can be induced. The mechanism for this is unknown but it is thought to either be due to the infectious, inflammatory, process of HIV itself, a form of drug induced toxicity or perhaps through indirect effects. Two classes of ART, nucleoside reverse transcriptase inhibitors (NRTIs) and protease inhibitors (PIs) have been associated with inducing MS[18, 60, 61]. HIV treatment with protease inhibitors has not only been associated with hyperglycaemia, but the development of insulin resistance (a feature of MS and precursor to DM), increased levels of cholesterol and triglycerides, lipodystrophy, and the onset or complication of diabetes[18, 60].
We will discuss further the association seen between HIV and three major components of MS, dyslipidemia, lipodystrophy and insulin resistance. Although these three features of MS are clearly inter-related the nature of these relationships are not yet fully understood, so, in order to describe their association with MS as noted in the literature we will do so separately.
Risk of HIV Lipodystrophy (HIV-LD) in HIV+ patients
HIV Lipodystrophy (HIV-LD) is seen in long term survivors of HIV infection, most of whom are receiving ART. HIV-LD is a complex syndrome thought to occur due to the secondary effects of HIV infection, direct drug-induced toxicities and, or, the indirect effects of changes in body composition on lipid metabolism. The syndrome consists of both metabolic abnormalities (hyperlipidaemia and IR) and body fat redistribution (central adiposity and peripheral fat wasting). Central adiposity is manifest by the accumulation of visceral fat in the intra-abdominal space (abdominal obesity), dorsocervical spine (buffalo hump) and the breasts. Peripheral wasting describes loss of subcutaneous adipose tissue (lipoatrophy) in the limbs, face and buttocks in a generalised fashion. Both central adiposity and peripheral wasting can occur together but the underlying processes typically take place independently so that most often one feature is present alone. The risk of central adiposity and peripheral wasting is greatly increased in HIV+ patients on ART. In the Lancet, in 1997, the first report on body fat redistribution in an HIV+ person associated with PI-treatment was published. The following year, 1998, Carr et al designed a cross-sectional study to characterise the syndrome that was leading to this observed body fat redistribution and to determine if it was seen in association with all PI use or only in HIV patients using PIs. Healthy individuals, PI naïve HIV+ patients and HIV+ patients on PIs, were compared. It was already known that Protease Inhibitors cause certain metabolic abnormalities such as hyperglycaemia but, this publication was the first to report that HIV patients on PIs had an increased risk of developing a syndrome of lipodystrophy with hyperlipidaemia and IR. It is now accepted that PI and other ART use in HIV+ individuals are associated with fat redistribution. Studies on nevirapine  (an NNRTI) and stavudine, and lamivudine [59, 64] (NRTIs) have all shown an association between usage and changes in fat deposition. All ART trials that have included objective body shape evaluation have consistently found an increased risk of abdominal fat in HIV patients regardless of which ART is used. However it is unknown which ARTs cause the most severe accumulation of visceral fat.
Risk of Dyslipidemia in HIV+ patients
Dyslipidaemia is characterised by hypertriglyceridaemia, hypercholesterolaemia and low serum high density lipoprotein (HDL) cholesterol, features of defective lipoprotein metabolism. Although abnormal lipid profiles are reported in HIV+ individuals before the onset of ART, hypertriglyceridaemia becomes both more prevalent and severe during treatment. Sullivan et al in 1998 reported a case in which serum triglycerides markedly increased after 5 months of treatment with ritonavir (a PI). In the same patient there was also an increase in cholesterol, both concentrations returned to baseline 5 weeks after discontinuing ritonavir showing the association to be treatment rather than infection led.
Hypertriglyceridaemia and hypercholesterolaemia have been reported to occur with long term usage of drugs from the three main classes of ART, however, the association seems most common place with the use of PIs. Chen et al report prevalence of dyslipidaemia (defined as hypertriglyceridaemia, hypercholesterolaemia and low HDL) in HIV+ individuals being treated with HAART as 70-80% and state that it can be associated with all available PIs. It has also been reported that severe hypertriglyceridaemia associated with PI therapy can lead to acute pancreatitis.
Risk of Insulin Resistance in HIV+ patients
It is also known that HIV+ people are at increased risk of IR due to the pro-inflammatory process of HIV, the direct effects of ARTs and also, indirect effects as consequences of ART (for example body fat distribution changes). The pathogenesis of ART-induced IR has been the focus of much discussion. Evidence suggests that body fat distribution changes cause increased fat deposition in muscle which is accompanied by impaired insulin sensitivity. It has been shown that ART regimens impair glucose tolerance in one of two ways; induction of peripheral IR in skeletal muscle and adipose tissue and impairment of pancreatic beta cells to compensate. It has also been reported that PIs bind to and block the insulin sensitive glucose transporter GLUT4. Less is known about the mechanisms involved in the NRTIs effect on insulin sensitivity. It has been well documented that IR is related to abdominal obesity, hypertriglyceridaemia and is associated with type 2 DM There is much controversy as to whether it is changes in body composition that reflect underlying metabolic changes or vice versa. In a recently published study in which ART-naïve patients were randomised to receive either an NRTI-regimen or an NRTI-sparing regimen, glucose and insulin were assessed before and approximately three months after initiation of therapy. The researchers reported that there was a reduction in peripheral insulin sensitivity without significant changes in body fat distribution in the NRTI group but not the NRTI-sparing group. These findings indicate the changes are not mediated by alteration in body composition but that the risk is associated with NRTI usage.
Risk of Heart Disease in HIV+ patients
Magula and Mayosi (2003) looked at cardiac involvement in HIV patients and showed that abnormalities are commoner in HIV patients. Approximately half of hospitalised HIV patients and a high number of out-patients were found to develop cardiac abnormalities. The DAD study (Data Collection on Adverse Events of Anti-HIV Drugs) assessed the risk of Myocardial Infarction (MI) in HIV patients by measuring the incidence of MI in terms of duration of HAART. The relative risk of an MI for an HIV patient on HAART was shown to be raised and to increase over time. In another study cardiovascular disease risk was found to be significantly higher in HIV patients with MS in comparison to HIV patients with only abnormal body fat redistribution. This shows that MS increases the risk of MI more severely than body fat changes alone. Based on the Framingham criteria  the researchers report median percentage of cardiovascular disease risk at ten years for those with the MS and those without to be 10 and 5 respectively. It is not known how the traditional cardiovascular risk factors (e.g. smoking) modulate risk in the HIV population.